Archive for December 2016

Severe respiratory depression after snorting U-47700

December 29, 2016, 8:54 pm

★★★½☆

Two cases of intoxication with new synthetic opioid, U-47700. Domanski K et al. Clin Toxicol 2017 Jan;55:46-50.

Abstract

U-47700 was first synthesized by Upjohn in the 1970s — hence the “U”. The company was seeking to develop an analgesic as effective as morphine but not addictive. Work on this compound was abandoned when the addictive properties of the drug became …

Read More »

Lipid therapy in oral poisoning: a not-so-systematic review

December 27, 2016, 4:12 pm

intralipid-161x300★★☆☆☆

No support for lipid rescue in oral poisoning: A systematic review and analysis of 160 published cases. Forsberg M et al. Hum Exp Toxicol 2016 Nov 24 [Epub ahead of print]

Abstract

The authors’ goal was “to present a systematic review and case analysis of practically all published reports on humans treated with lipid rescue for LAST [local anesthetic systemic …

Read More »

Synthetic cannabinoid AMB-FUBINACA responsible for July 2016 “zombie” episode

December 18, 2016, 6:37 pm

ak-47-24-karat-gold★★★★☆

“Zombie” Outbreak Caused by the Synthetic Cannabinoid AMB-FUBINACA in New York, Adams AJ et al. N Engl J Med 2016 Dec 14 [Epub ahead of print]

Abstract 

On July 12, 2016, the New York Times reported that in the course of one day, in the Bushwick and Bedford-Stuyvesant areas of Brooklyn, 33 people had been transported to hospitals after apparently …

Read More »

Tox Tunes #107: Lullaby (The Cure)

December 11, 2016, 11:11 pm

There is, to be sure, disagreement as to whether the subtext of this song involves child abuse or drug addiction. The director of this video, Tim Pope, has stated that Lullaby is “an allegory of [The Cure frontman] Robert Smith’s druggy past.” Certainly, the lyrics would back back this up:

On candy stripe legs the Spiderman comes
Softly through …

Read More »

Great video: tongue fasciculations in organophosphate poisoning

December 8, 2016, 2:50 pm

dichlorovinyl★★★½☆

Tongue Fasciculations in Organophosphate Poisoning. Chhabria BA, Bhalla A. . N Engl J Med 2016 Dec 8;375:e47

Full text with video

The New England Journal of Medicine just posted a brief case of dichlorvos poisoning with a great video demonstrating organophosphate-induced tongue fasciculations. The case and video can be seen here.

The NEJM also has video of tongue fasciculations …

Read More »